The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Relapse after illness??

Hello everyone!

Long story short after 2 years of of constant 24/7 symptoms, I got diagnosed and went on Zoloft and Topamax and got my life back. I was in remission for about 8 years maybe? I would say I was almost 100% on most days.

Then, this summer I got ischemic colitis and ended up in the hospital. For those who don’t know, it’s like having a stroke in your colon. I’m only 30 years old so this was crazy to get.

I stayed in the hospital and they gave me these crazy antibiotics that are horrible, ciprofloxaxin and flagyl.

When I got out, I couldn’t even walk, my dizziness was so bad and I couldn’t move my head.

This was a month ago. I have defininelty improved but I’m not where I was. My doctor is currently upping my dose of Zoloft which I haven’t done in years and I am started a lot of migraine supplements.

Has anyone been through this?
Will it go back to baseline?
Do you have any tips?

My doctor has helped me before feel almost 100% so I feel they will put me on the right track, but I cant believe how I went from normal to dizzier. It’s crazy.

Welcome

Sorry to hear, that’s awful. Were you made aware of any risks associated with the long term use of Topamax?

https://www.ehealthme.com/ds/topamax/ulcerative-colitis/

I wasn’t aware of this. But ischemic colitis is like one time from what I understand and it’s not like ulcerative

1 Like

If you use the site’s Search facility you will find very many instances of people experiencing a reoccurrence of MAV symptoms or an increase in symptoms following trauma, many sort of trauma from denistry, following childrenbirth, excess alcohol at a Special Social Event. Happens often. A spell of illness in hospital would certainly qualify even apart from the period of enforced bed rest which could bring on similar symptoms in a person who never normally experiences vestibular issues. MAVers retain their susceptibilities for life. So I guess it pays to remember the ‘preventatives’ are exactly that. They prevent symptoms occurring by masking them. They are not a cure. The condition remains there underneath so can reappear when triggered. I imagine you should return to baseline in due course. Quite often it does seem to take an increase in dose to achieve though.

Was there some suggestion ischemic colitis could be caused by the drugs you take?

I looked at the searches and it made me feel a little better. This is the first time I had a relapse. My doctor said this isn’t like a flu or cold and it was much more serious so its normal to have my VM flare up and would take at least a month to to see improvement.
I was in the hospital for 5 days not getting up at all. Then I started klonopin then stopped it, then I started up on my Zoloft again to see if that helps. And on top of that, I just started going back to work. It’s been crazy.

Do you believe going up on the preventatives will help? I can only go up on my Zoloft because she said I’m capped on my topamax.

No, the Dr. could not really find a cause for the colitis. He just said stay hydrated and make sure my blood pressure doesn’t drop. I’m still so puzzled by it.

1 Like

Those are low doses. Did you just start seeing them?

Over the years I have read a lot about MAV and I have always noticed most people who, like you, have experienced some further illness or trauma and appeared to relapse seem to end up having to increase their drug dosage to get back to where they previously were/return to their baseline however one might wish to describe it. People who stop a preventative completely and then relapse and have to go back to taking preventatives appear to find the same. I am not a doctor and have no idea why this might happen. The only way to find out if it helps you is to try it and see. Your previous dose may prove sufficient. As you have been ill with colitis you cannot expect a full recovery instantly. Perhaps it may take a few weeks before you feel OK again and then the original dose might once more be fully effective.

Cannot see why you are puzzled by getting the colitis. People do get sick all the time. It happens. I once had colitis or something very similar. Despite being in hospital, tests and scans Nobody could explain why or indeed what I was suffering from. Eventually mine went away by itself. There often isn’t an answer to many medical questions. After all why have we all developed MAV in the first place? Nobody knows.

No, I’ve been on the Zoloft for about a year and a half and the desiprimine since 2017. The desiprimine wasn’t helping as much as they liked so they lowered the dosage and added the Zoloft and wow, what a difference! I’ve been battling this for a very long time, but it began as episodic and the episodes would be years in-between them. I went to all sorts of docs and was told a million different things-sinus, anxiety???, meunieres, and none of them really seemed to fit. Finally, I had an episode in 2016 that lasted for two weeks and then I decided to do something. I went to three neurologists; the last one being Dr. Kramer who I found from someone on this site! He really knew what I was talking about and things have gotten much better since then. I still have days, but I no longer have months of feeling heavy headed. Jigna has told me, many times lol, that it takes time but it will get better. It has, and yours will, too.

Well I was on 125 mg Zoloft and now they upped me to 150 so I’m praying this helps. It’s already been over a month I was in the hospital and although it’s improved it’s now where near my baseline. I don’t want to put a time stamp on it but I hope it happens soon

Would you say you’re at 90% most days or less?

I had guessed as much. Best delete it then. You should find a little dustbin for that purpose just hit the little dots by the Reply button. I had expected as much.

Oh, yes. The weather definitely is a factor; humidity or rapid changes and I sometimes wake up with a headache and head pressure. Usually ibuprofen and just doing daily stuff helps that. I never let it stop me from doing anything. I carried on going to the gym, walking the dog, going out with friends, etc. only if I had a severe attack would I stay in bed and they usually only last for a day or so.

That’s great. I was at 90% probably close to 95 most days and then I had this setback. I really hope I get back to baseline again.

did you ever go through a relapse?

Do relapses get worse before they get better? I’ve had constant dizziness for a month now and I feel it’s getting worse. I’m currently almost 2 weeks on upping my Zoloft

I’ve gotten to 100% before and I’m so confused how this happened. Could it have to do with antibiotics they gave me?

Yes could be caused by those antibiotics. If so it should eventually go away. An increase or return of symptoms is very common after illness.! Once the increased sensitivities are present they will fluctuate day to day even from hour to hour. This increase in symptoms may take time to settle down again. There is no reason to suppose you won’t get back to how you were before you were sick. The more stressed you become the longer it may take. You need to try to relax and occupy your mind with some distraction like a favourite hobby while you wait but wait you must.

It’s just the antibiotics I took said they cause CNS issues so I’m not sure anymore what is happening.

Can upping the dose of the meds make the symptoms worse then they were?

Ah then maybe they were the cause. Yes hoping or lowering the dose can cause increases can any other change for example even changing from one manufacturers drug to another and then again MAV symptoms will morph/change for no obvious reason at all. It is an unstable condition and fluctuates due to that instability.

That’s why I’m confused if it’s the colitis, the antibiotics, VM, Zoloft, and I started supplements

Is the safest thing to do is to give it time?

Also is it okay to start VRT at this time?

Best forget about trying to work out which because you never will be certain. Could be any of them or a combination of them. Nobody will ever know. Safest just to wait it out and best to remember to spread out the trying out of new meds etc over a longer time period in future for that very reason. I would suggest you leave VRT alone until you are much more stable. Apart from anything else VRT will make your symptoms worse and you will only worry more than ever. Anxiety and worrying can make MAV symptoms worse.

That’s true. Can starting supplements make it worse?